Thunderstorm Wind, Clay
- When
- September 16, 6:26 PM CST
- Where
- Clay County, 6 mi ESE of Clay Center
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $150,000
- Reported by
- COOP STATION
- Coordinates
- 40.500, -97.950
Thunderstorms developed during the evening to the east of Hastings and rumbled on east. The storms brought strong winds and some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms developed during the evening to the east of Hastings and rumbled on east. The storms brought strong winds and some hail. Winds around 70 mph downed tree limbs, damaged a garage door and moved concrete flowerpots at a farm southeast of Clay Center. A semi-truck and trailer was blown over at Sutton. Hail up to 2 inches in diameter fell north of Fairmont, south, and east of McCool Junction. A tree limb was blown down in Nelson and smashed into a house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 16, 1:39 PM CST, 4 hours 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
239 PM CDT SAT SEP 16 2006
.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT. THE PRIMARY
FORECAST CONCERN REVOLVES AROUND THE POTENTIAL FOR SEVERE WEATHER
THIS AFTERNOON AND EVENING. SFC OBSERVATIONS ARE SHOWING AN AREA OF
LOW PRESSURE EXTENDING FROM SOUTHWEST NEBRASKA INTO NORTH CENTRAL
NEBRASKA. WINDS ACROSS OUR WESTERN CWA ARE BEGINNING TO TURN MORE
SOUTHWESTERLY AND DEWPOINTS ARE FALLING AS THE LOW TRACKS NORTHEAST.
THERE ARE TWO FRONTAL BOUNDARIES THAT WILL EFFECT OUR CWA OVER THE
NEXT FEW HOURS. THE FIRST IS A DRY LINE THAT WILL SHIFT WINDS FROM
SOUTH TO SOUTHWEST AND RESULT IN FALLING DEW POINTS. THE SECOND IS A
COLD FRONT THAT WILL TURN THE WINDS A BIT FURTHER RESULTING IN WEST
TO NORTHWEST WINDS.
THE DRY LINE LOCATED NEAR HWY 281 AT 2 PM...WILL SLIDE EAST TO
AROUND HWY 81 BY 4 PM...AND THEN EAST OF OUR CWA QUICKLY THEREAFTER.
A CUMULUS FIELD IS DEVELOPING AHEAD OF THIS DRY LINE ACROSS OUR
EASTERN CWA AS THE ATMOSPHERE DESTABILIZES. EXPECT CONVECTION TO
BREAK OUT BETWEEN 3 AND 5 PM ALONG THE DRY LINE OVER OUR FAR EASTERN
CWA. THIS CONVECTION WILL RAPIDLY BECOME SEVERE WITH MLCAPE VALUES OF
1500 TO 2000 J/KG AND DEEP LAYER SHEAR OF 40 TO 50 KTS. 0 TO 1 KM
SHEAR VALUES COULD REACH AS HIGH AS 20 TO 25 KTS. THE COMBINATION OF
INSTABILITY AND SHEAR WILL MAKE ROTATING SUPERCELL STORMS A STRONG
POSSIBILITY ALONG AND AHEAD OF THE DRY LINE WITH LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES. HOWEVER...WITH THE RAPID DRY
LINE PROGRESSION THE WINDOW FOR SEVERE THUNDERSTORMS IN OUR CWA IS
LIMITED. ANY STORMS THAT ORIGINATE IN OUR CWA WILL QUICKLY EXIT OUR
CWA BY 5 TO 7PM. CONSEQUENTLY...THE MOST SIGNIFICANT THREAT OF
SEVERE WEATHER WILL BE CONFINED TO OUR EASTERN CWA COUNTIES BETWEEN 3
AND 7PM.
THE SECOND FRONT TO CROSS OUR CWA WILL BE THE ACTUAL COLD FRONT
WHICH AT THIS TIME APPEARS TO BE A DRY FRONTAL PASSAGE. HAVE LEFT A
SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST ACROSS CENTRAL
PORTIONS OF OUR CWA JUST IN CASE AN ISOLATED THUNDERSTORM CAN FORM
ALONG THE COLD FRONT. TEMPERATURES WILL BE NOTICEABLY COOLER
TOMORROW WITH HIGHS ONLY IN THE 60S OVER NEBRASKA TO AROUND 70 IN
KANSAS. TEMPERATURES THEN FALL EVEN FURTHER ON MONDAY AS THE COLD
AIR CONTINUES TO FILTER IN WITH HIGHS ONLY EXPECTED TO REACH THE
UPPER 50S ACROSS OUR NORTHERN CWA TO THE MID 60S OVER NORTHERN
KANSAS. THERE COULD ALSO BE A FEW SPRINKLES WITH INCREASING
CLOUDS ACROSS OUR NORTHEASTERN CWA SUNDAY NIGHT INTO MONDAY AS THE
COLD AIR FILTERS INTO THE REGION.
.LONG TERM...12Z TUESDAY THROUGH SATURDAY. THE MAIN FORECAST CONCERN
REVOLVES AROUND PRECIPITATION CHANCES IN THE THURSDAY NIGHT THROUGH
FRIDAY NIGHT TIMEFRAME. ON TUESDAY...THE EXTENDED FORECAST STARTS
OUT DRY AS THE AXIS OF A WEAK RIDGE OF HIGH PRESSURE WILL BE OVER
THE HIGH PLAINS AND SURFACE HIGH PRESSURE WILL BE JUST TO OUR EAST.
THIS WILL RESULT IN A DRY NORTHWEST FLOW ALOFT AND A WEAK SOUTHERLY
SURFACE FLOW THAT WILL BRING SOME WARM AIR ADVECTION CAUSING
TEMPERATURES TO REBOUND FROM VERY UNSEASONABLE VALUES THAT WILL BE
RECORDED ON MONDAY. TEMPERATURES WILL RANGE FROM THE MID 60S TO THE
LOWER 70S.
ON WEDNESDAY...A POSITIVE TILT TROUGH WILL SWING INTO THE NORTHERN
AND CENTRAL PLAINS FROM SOUTH CENTRAL CANADA. PRECIP ASSOCIATED WITH
THIS TROUGH INITIALLY LOOKS TO STAY TO THE NORTH AS A DRY COLD FRONT
MOVES ACROSS THE FORECAST AREA. BECAUSE THE COLD FRONT WILL MOVE
ACROSS THE AREA LATE IN THE DAY...SOUTHERLY WARM AIR ADVECTION AHEAD
OF THE FRONT WILL BRING HIGHER DAYTIME MAX TEMPERATURES ON THAN
THOSE THAT WILL BE RECORDED ON TUESDAY. TEMPERATURES WILL GENERALLY
BE IN THE LOWER TO MID 70S.
SHORTWAVE ENERGY WILL CONTINUE TO POUR INTO THE NORTHERN AND CENTRAL
ROCKIES FROM SOUTHERN CANADA ON THURSDAY WITH A BROADER UPPER TROUGH
BEING CARVED OUT FROM THE NORTHERN PLAINS EASTWARD TO THE UPPER
MIDWEST. A WEAK COLD FRONT WILL BRING MORE COOLING TO THE AREA WITH
MAX TEMPS RANGING FROM THE MID 60S TO THE LOWER 70S. A SHORTWAVE
TROUGH SLIDING DOWN THE BACKSIDE OF THE BROAD TROUGH ON THURSDAY
NIGHT WILL LEAD TO THE DEVELOPMENT OF SLIGHT CHANCES OF
PRECIPITATION ACROSS THE ENTIRE REGION. ON FRIDAY...THE AXIS OF THE
BROAD TROUGH WILL SLOWLY SLIDE EASTWARD FROM THE NORTHERN AND
CENTRAL PLAINS INTO THE UPPER MIDWEST. DAYTIME TEMPERATURES WILL
GENERALLY BE IN THE UPPER 60S TO THE LOWER 70S. WRAP-AROUND MOISTURE
ASSOCIATED WITH THE LOW WILL CONTINUE THE PRECIPITATION THREAT INTO
FRIDAY NIGHT.
ON SATURDAY...A STRONG UPPER RIDGE WILL BUILD INTO THE HIGH PLAINS
AS A STRONG AND BROAD RIDGE OVER THE WESTERN U.S. BEGINS TO PROGRESS
EASTWARD WITH HIGH TEMPERATURE VALUES REACHING INTO THE UPPER 60S TO
LOWER 70S.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ039-NEZ040-
NEZ041-NEZ046-NEZ047-NEZ048-NEZ049-NEZ060-NEZ061-NEZ062-
NEZ063-NEZ064-NEZ072-NEZ073-NEZ074-NEZ075-NEZ076-NEZ077-
NEZ082-NEZ083-NEZ084-NEZ085-NEZ086-NEZ087.
KS...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ005-KSZ006-
KSZ007-KSZ017-KSZ018-KSZ019.
&&
WESELY/19HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 511 PM CDT SAT SEP 16 2006 KSZ006-007-018-019-NEZ040-041-047>049-062>064-075>077-085>087- 172100- SMITH-JEWELL-OSBORNE-MITCHELL-GREELEY-NANCE-HOWARD-MERRICK-POLK- HALL-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-WEBSTER-NUCKOLLS-THAYER- 511 PM CDT SAT SEP 16 2006 ...TORNADO WATCH IN EFFECT UNTIL 11 PM CDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. A DRY LINE WILL PUSH THROUGH THE AREA DURING THE EARLY EVENING. THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF HIGHWAY 281 WITH THE BEST CHANCE OF STORMS EAST OF STATE ROUTE 14. STORMS WHICH DEVELOP COULD QUICKLY BECOME SEVERE...PRODUCING HAIL UP TO 1.5 INCHES IN DIAMETER...DAMAGING WIND GUSTS OVER 65 MPH AND ISOLATED TORNADOES. THE STORMS WILL SHIFT EAST RAPIDLY AND SHOULD BE INTO SOUTHEASTERN NEBRASKA AND NORTHEAST KANSAS BY 9 PM CDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY NIGHT. ALL THUNDERSTORMS ARE CAPABLE OF PRODUCING DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 530 PM AND 9 PM CDT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005-017-NEZ074-083-084-172100- PHILLIPS-ROOKS-KEARNEY-HARLAN-FRANKLIN- 511 PM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE BEFORE 7 PM CDT. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...WIND GUSTS TO 50 MPH AND HAIL UNDER 1 INCH IN DIAMETER ARE POSSIBLE. THE STORMS WILL MOVE EAST AFTER 7 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY NIGHT. ALL THUNDERSTORMS ARE CAPABLE OF PRODUCING DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039-046-060-061-072-073-082-172100- VALLEY-SHERMAN-DAWSON-BUFFALO-GOSPER-PHELPS-FURNAS- 511 PM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SOUTH TO SOUTHWEST WINDS IN THE 20 TO 30 MPH RANGE ARE EXPECTED THROUGH 8 PM CDT. THE WINDS WILL SHIFT TO THE WEST AND DECREASE TO 15 TO 20 MPH AFTER 8 PM CDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY NIGHT. ALL THUNDERSTORMS ARE CAPABLE OF PRODUCING DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 717 PM CDT SAT SEP 16 2006 NEZ076-170045- CLAY- 717 PM CDT SAT SEP 16 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CLAY COUNTY... AT 714 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CLAY CENTER...OR 21 MILES EAST OF HASTINGS...AND MOVING NORTHEAST AT 45 MPH. * THE THUNDERSTORM WILL BE NEAR... SARONVILLE BY 725 PM CDT SUTTON BY 730 PM CDT PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM CDT FOR CLAY COUNTY. PEOPLE IN EASTERN CLAY COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. LEWIS
The Grand Island radar (KUEX), 46 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
8 thunderstorm wind, 5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534459, 5534460, 5534461, 5534462, 5534463, 5534464, 5534465, 5534466, 5534467, 5534468, 5534469, 5534523, 5534524.